Funnel Cloud, New Hanover
- When
- July 20, 7:36 AM EST to 7:39 AM EST
- Where
- New Hanover County, 0.66 mi ENE of Carolina Beach
- Reported by
- Broadcast Media
- Coordinates
- 34.034, -77.889
A funnel cloud was reported just offshore from Carolina Beach.
A funnel cloud was reported near Carolina Beach.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A funnel cloud was reported near Carolina Beach.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 20, 6:10 AM EST, 1 hour 26 minutes earlier.
Area Forecast Discussion
National Weather Service Wilmington NC
710 AM EDT Fri Jul 20 2018
.SYNOPSIS...
Low pressure developing between Charleston and Savannah today
will move northward along the coast, passing across eastern
North Carolina tonight. Locally heavy rain is expected which
could cause flash flooding near the coast. Unsettled weather
will redevelop for much of next week as low pressure inland
maintains a deep stream of tropical moisture across the area.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 3 AM Friday...A high impact weather event could be
developing for the coastal Carolinas today into this evening
with the potential of heavy rain causing flash flooding.
Rainfall over the past 7 days has exceeded 200 percent of normal
across many coastal locations (224% at CRE, 260% at ILM).
An upper level impulse across eastern Georgia will move northeastward
today, crossing the Cape Fear area this evening. This upper
disturbance has encountered the stalled front that passed
through here Wednesday, inducing a wave of low pressure to
develop at the surface. This low is expected to move northward
in tandem with the upper disturbance, spreading bands of showers
and thunderstorms across the area.
This event has multiple factors working toward heavy rain
production. Precipitable water values already around 2 inches
should increase to 2.3 to 2.5 inches this afternoon. Modest
instability around 1000 J/kg coupled with a very deep warm cloud
layer should promote efficient warm rain/coalescence processes.
Dynamics are good for the middle of summer with a 20-30 kt low
level jet developing along the coast by this evening, topped off
by a 300 mb jet streak over eastern Virginia which will help
ventilate convection. With the anticipation of a widespread 2-3
inch rainfall (locally 5+) at the coast, the potential of flash
flooding will exist and a Flash Flood Watch will be issued with
this morning forecast package. I've chosen not to issue the
watch for any of the inland counties except Williamsburg as
antecedent conditions are drier and QPF is significantly lower.
Rainfall should wrap up from southwest to northeast late this
afternoon and this evening, with the last of the substantial
rainfall expected to end in the Cape Fear area by midnight.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 3 AM Friday...Unusual pattern for late July this weekend.
Omega block causes 5h cutoff to dig south from the Great Lakes at
the start of the period to the TN valley as the period ends. Sat
looks dry for much of the day. Weak subsidence, following the
exiting shortwave and surface low, and mid-level dry air should keep
a lid on convection. Precip chances start increasing late Sat night
as a pre-frontal trough moves into the area. Trough is accompanied
by deep moisture and low level convergence. Precipitable water
increases to around 2 inches after midnight while mid-level lapse
rates increase. Will maintain inherited likely pop although have
increased numerical values a bit. All of the guidance is showing
another round of drier air wrapping around the digging 5h low
on Sun, but timing varies. ECMWF has drier air/subsidence moving
over the area midday Sun while the GFS/NAM are slower. The
difference would be isolated showers and thunderstorms Sun (with
activity decreasing in the afternoon) if the EC is right.
GFS/NAM would result in widespread showers and thunderstorms
for much of Sun. Given low confidence at this point, because
everything hinges upon the evolution of the 5h low, will
maintain inherited likely pop for now for Sun with a reduction
in precip chances Sun night. Highs will be near climo with lows
running several degrees above climo.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 3 AM Friday...an upper-level low over the upper plains
will drop southeast over northern Georgia and retrograding
toward the New Orleans area by middle of the next week. What
this means is our area will be on the east side of this large
cut-off low and a tropical feed will be in place in or near our
area through the period. This will mean good chance of rain each
day with possible heavy rain at times. Confidence is increasing
of a wet period with temperatures slightly cooler through the
period.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 11Z...MVFR conditions, including some embedded IFR, have
been slowly spreading north this morning. Entire area should be
within MVFR ceilings by late morning with on and off periods of
IFR for much of the day. Heavy rain and thunderstorms will be
most prevalent along the coast, affecting SC terminals this
afternoon and NC terminals late afternoon into the evening. Low
ceilings may persist behind the rain, with some model guidance
indicating IFR ceilings possible after 00Z.
Extended Outlook...Occasional MVFR to IFR conditions due to
scattered SHRA and TSRA Saturday through Tuesday.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 3 AM Friday...Low pressure developing along the stalled
front to our south will begin to lift northward today. This
should spread waves of showers and thunderstorms across the
coastal waters. For mariners, impacts will include reduced
visibility in heavy rainfall, lightning, and the potential for
waterspouts.
As the low moves across the coastal plain just inland from the coast
tonight, winds will veer from easterly to southerly and increase in
speed, particularly for the North Carolina waters. Winds or seas
could increase to Small Craft Advisory thresholds beginning this
evening. I don't yet have enough confidence in the track of the low
pressure area to raise an advisory, however mariners should be
prepared for deteriorating weather conditions. Winds should turn
southwesterly and decrease in speed late tonight as the low moves
farther north across eastern North Carolina.
SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 3 AM Friday...Front stalled along the coast and high
pressure offshore will maintain southerly flow across the
waters through the period. Sat into Sat night speeds will be 10
to 15 kt, but slight increase in the gradient late Sat night
will push speeds to a solid 15 kt. Gradient tightens further Sun
and Sun night as weak low develops west of the area. Southerly
flow could reach 20 kt late Sun and Sun night. Seas 3 to 4 ft
through Sat night start to build on Sun due to increasing
southerly winds. Seas will reach 3 to 5 ft by afternoon and
could be 4 to 6 ft as early as Sun evening.
LONG TERM /MONDAY THROUGH TUESDAY/...
As of 3 AM Friday...With the large upper level-low slowly
moving down from the upper plains to the lower Mississippi
valley will establish a long duration fetch event. During this
time period a southwest to south fetch will be well established
over the waters. Sea 4 to 6 feet Monday morning continue
through Tuesday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through this evening for SCZ039-054>056-058-
059.
NC...Flash Flood Watch through this evening for NCZ105>110.
MARINE...None.
&&
SYNOPSIS...TRA
NEAR TERM...TRA
SHORT TERM...III
LONG TERM...DRH
AVIATION...IIIHazardous Weather Outlook National Weather Service Wilmington NC 314 AM EDT Fri Jul 20 2018 NCZ099-SCZ032-033-210800- Columbus-Florence-Marion- 314 AM EDT Fri Jul 20 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Locally heavy rainfall could cause minor flooding today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Locally heavy rainfall could cause minor flooding Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ105>110-SCZ039-054>056-058-059-210800- Inland Pender-Coastal Pender-Inland New Hanover-Coastal New Hanover- Inland Brunswick-Coastal Brunswick-Williamsburg-Coastal Horry- Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- 314 AM EDT Fri Jul 20 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Locally heavy rainfall could cause minor flooding Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ087-096-SCZ017-023-024-210800- Robeson-Bladen-Marlboro-Darlington-Dillon- 314 AM EDT Fri Jul 20 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Locally heavy rainfall could cause minor flooding Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. AMZ250-252-210800- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 314 AM EDT Fri Jul 20 2018 This Hazardous Weather Outlook is for the Coastal Waters. .DAY ONE...Today and Tonight. Strong thunderstorms could produce wind gusts in excess of 35 knots today and tonight. Waterspouts may occur. Small Craft Advisory conditions may develop tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Small Craft Advisory conditions are possible Sunday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. AMZ254-256-210800- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 314 AM EDT Fri Jul 20 2018 This Hazardous Weather Outlook is for the Coastal Waters. .DAY ONE...Today and Tonight. Strong thunderstorms could produce wind gusts in excess of 35 knots today. Waterspouts may occur. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Small Craft Advisory conditions are possible Sunday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. 9
The Wilmington radar (KLTX), 50 km away, was scanning. The volume nearest the first event began at 12:34 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was reported just offshore from Carolina Beach.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776171.